Skip to content


    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place:

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page:

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at

    Plaquenil and pain
    amb1954 posted:
    Please I need to find out if anyone who has taken plaquenil has experienced back and hip pain. I started in Oct of 2011 taking 200 mg of plaquenil once a day. In April of 2012 I started taking 400 mg 2 x's a day. I did start to notice that I was having pain when I tried to sleep at night. Mostly in my arms hands and ankles. Then I started to notice that I was having pain in my back and left hip as the day wore on and especially after taking the plaquenil in the evening. I am also taking methotrexate, which I have been on for years and prednisone which I also have been on for years. Any help anyone can give me would be appreciated. Thanks. I have Rheumatoid Arthritis and Lupus.

    Caprice_WebMD_Staff responded:
    Hi Sylviarose,

    While you're waiting for responses here, click on the following link to read reviews from members like you on this medication:

    We must let go of the life we have planned, so as to accept the one that is waiting for us. ~Joseph Campbell
    amb1954 replied to Caprice_WebMD_Staff's response:
    Thank you, I will do that.

    allie_bf responded:
    Talk to your doctor about this, but my guess is that the Plaquenil is not doing anything to cause the pain, but rather that it is not doing enough to prevent it. It sounds like your RA has probably gotten a bit out of control, relative, to your current treatment, and Plaquenil is not a particularly potent drug when it comes to managing joint pain. I've been on it for several years now, and have found that while it's great at addressing the fever and fatigue that goes along with lupus and/or RA, it's really not much of a pain drug, per se.
    3collies replied to allie_bf's response:
    Might want to ask the doctor, but the steroids could be the cause as well.

    Helpful Tips

    Dry eyes and dry mouthExpert
    Patients with RA may develop dryness of the eyes and mouth due to a condition called secondary Sjogrens Syndrome. The dryness is due to ... More
    Was this Helpful?
    41 of 48 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.